Alert archive / Iowa / River Flood Warnings in 2007

River Flood Warning 58, NWS Quad Cities, IA

October 17, 2007Keokuk County, Iowa

NWS Quad Cities, IA issued this river flood warning at Oct 17, 2007, 3:51 PM CDT for Keokuk County, Iowa. It took effect at Oct 18, 2007, 8:23 AM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2007, 3:51 PM CDT (20:51 UTC)
In effect from
Oct 18, 2007, 8:23 AM CDT
Expired
Oct 19, 2007, 5:36 AM CDT
In force
21 hr
Issued by
NWS Quad Cities, IA
Flood severity
Minor

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Skunk River near Sigourney (SIGI4). The gauge peaked at 16.33 ft at Oct 18, 2007, 7:00 PM CDT.

actionminormoderate101510/1710/1810/1910/20
Action stage
14.5 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05472500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Oct 17, 2:44 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Oct 17, 2:44 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT WED OCT 17 2007

.SYNOPSIS...
INFLUENCE OF WELL-ADVERTISED UPPER SYSTEM HAS REACHED THE CWA
TODAY...WITH SHRA/TSRA OVERSPREADING THE SRN CWA.  SUBJECTIVE 12Z
UPPER AIR ANALYSIS INDICATES UPPER WAVE DEEPENING AND DIGGING INTO
THE ROCKIES AS SECOND UPPER WAVE ALONG THE CAN/US BORDER LIFTS NWD.
STRONG WARM/MOIST AIR ADVECTION WAS EVIDENT AT 850MB...WITH 12C
DEWPOINTS REACHING INTO NEB/KS ON THE NOSE OF A 40-45KT LOW-LEVEL
JET.  DRY AIR PUNCH AT 700MB WAS PUSHING INTO THE PLAINS
STATES...AIDING ELEVATED HAIL THREAT IH THE SRN/CTRL PLAINS EARLY
THIS MORNING.  STRONG UPPER-LEVEL JET CORE WAS DIGGING INTO THE BACK
OF THE UPPER TROUGH FROM NRN CA COAST THROUGH AZ...WITH JET STREAK
ALSO EVIDENT FROM OK/KS EWD THROUGH THE OH VALLEY.  AT THE
SURFACE...COMPLICATED PATTERN WAS MUDDIED BY CONVECTION...BUT LOW
WAS CENTERED OVER SERN KS WITH A SECONDARY LOW IN WRN NEB.  SFC WARM
FRONT EXTENDED THROUGH NRN KS/CTRL MO/SRN IL TOWARD THE OH RIVER
VALLEY.  ELEVATED SHRA WITH EMBEDDED TSRA HAVE PERSISTED FROM KS
THROUGH NRN MO INTO IA/IL...WELL IN LINE WITH ISENTROPIC UPLIFT ON
THE 295-300K SURFACES BUT FASTER THAN MODEL TIMING HAD INDICATED.

&&

.SHORT TERM...TONIGHT AND TOMORROW...
MAIN FORECAST CONCERNS LIE IN THE SHORT TERM AS UPPER LOW DEEPENS
RAPIDLY OVER NEB/IA/MN...WITH ATTENDANT POTENTIAL FOR HEAVY
RAIN...SEVERE THUNDERSTORMS...AND STRONG GRADIENT WINDS.
CATEGORICAL POPS ARE IN ORDER TONIGHT AS LOW-LEVEL JET FEEDS FURTHER
MOISTURE INTO THE REGION.  GFS/NAM BOTH INDICATE ELEVATED
INSTABILITY REACHING THE SRN CWA SHORTLY AFTER MIDNIGHT...WITH GFS A
LITTLE STRONGER.  STORMS THAT PUSH INTO THE SRN CWA TONIGHT WILL
HAVE THE POTENTIAL TO BE ELEVATED HAILERS AS WELL AS HEAVY RAIN
PRODUCERS...THOUGH SKINNY CAPE PROFILE IN THE HAIL-PRODUCING LAYER
AND WEAK MID-LEVEL LAPSE RATES FROM THE 12Z NAM WOULD INDICATE A
MORE MARGINAL THREAT.  EFFECTIVE DEEP-LAYER SHEAR IS OFF THE CHARTS
FROM TONIGHT THROUGH TOMORROW AFTERNOON...PARTICULARLY IN THE
SRN/ERN CWA...SO ANY STORMS THAT CAN GET GOING IN THE
LOW-INSTABILITY ENVIRONMENT HAVE THE POTENTIAL TO BECOME ORGANIZED
RAPIDLY.  BELIEVE ELEVATED STORMS OVERNIGHT WILL MAKE A TRANSITION
TO MORE SURFACE-BASED ACTIVITY RELATIVELY EARLY IN THE MORNING
/AROUND 13-16Z/ AS MID-LEVEL COLD AIR ADVECTION AND AT LEAST A
LITTLE DIURNAL HEATING GENERATE STRONGER MLCAPE.  TRANSITION IS
LIKELY TO TAKE PLACE ON ERN FRINGE OF CWA OR JUST EAST OF
THERE...AND CWA REMAINS IN A MODERATE RISK IN THE SPC DAY 2
OUTLOOK.  NAM TAKES MOST OF THE INSTABILITY INTO THE ERNMOST CWA BY
15-18Z...WHILE GFS IS A LITTLE SLOWER AND FURTHER NORTH...BRINGING
SFC-BASED INSTABILITY INTO NRN IL AROUND THEN.  SHEAR PROFILE WOULD
INDICATE LINEAR CONVECTION IS THE MOST LIKELY MODE...WITH THE
POTENTIAL FOR EMBEDDED SUPERCELLS IN A LARGER LINE OF CONVECTION.
PRIMARY THREAT SHOULD SFC-BASED CONVECTION TAKE ROOT IN THE CWA
WOULD BE FROM DAMAGING WINDS AND LARGE HAIL...BUT WHERE SFC-BASED
CONVECTION DOES OCCUR...AN ISOLATED TORNADO IS ALSO POSSIBLE.  HAVE
HELD OFF ON ANY FLASH FLOOD HEADLINES AS GUIDANCE INDICATES EVEN
WETTEST PART OF CWA CAN TAKE AT LEAST 1.5 IN.

GRADIENT WINDS /SERLY AND BECOMING SWLY/ WILL ACCELERATE TONIGHT AS
SFC LOW DEEPENS RAPIDLY OVER MO RIVER VALLEY...ACCOMPANIED BY STRONG
GUSTS BY MID-MORNING AS MIXING AND POSSIBLY TSRA AID MOMENTUM
TRANSFER OF STRONG WINDS DOWN TO THE GROUND.  WILL HOLD OFF ON WIND
HEADLINES AT THIS TIME...BUT CURRENT FCST FLIRTS WITH ADVISORY
CRITERIA.

MAYES

&&

.LONG TERM...TOMORROW NIGHT THROUGH WEDNESDAY...
MODELS ARE IN QUITE GOOD AGREEMENT THROUGH ABOUT FRIDAY...THEN
DIVERGE DRASTICALLY BY LATE WEEKEND AND ARE COMPLETELY OUT OF PHASE
BY THE END OF THE FORECAST PERIOD.  AS A RESULT...AND BECAUSE
FORECAST ATTENTION IS ON NEARER TERM...LEANED HEAVILY TOWARD HPC
GUIDANCE FOR SUN-WED.  DEEP...VERTICALLY STACKED CYCLONE WILL LINGER
OVER THE WRN GREAT LAKES THROUGH LATE FRI AT LEAST...WITH CWA IN
CYCLONIC FLOW AND LIKELY TO REMAIN CLOUDY/SHOWERY FOR MUCH OF THE
DAY FRI.  HAVE DROPPED MAX TEMPS QUITE A BIT ON FRI AND MIGHT NOT
HAVE GONE DOWN FAR ENOUGH...AND HAVE INCREASED POPS FOR EARLY IN THE
DAY WITH STRONG AGREEMENT AMONG MODELS TO KEEP A LARGE AREA OF
MAINLY LIGHT PRECIP OVER THE CWA.  WINDS ARE PROGGED TO REMAIN
STRONG ON FRI...NEAR BUT JUST BELOW ADVISORY CRITERIA AGAIN.  WILL
CLEAR FROM SE TO NW LATE FRI INTO EARLY SAT...LEAVING A RATHER NICE
WEEKEND.  UPPER RIDGING BUILDS IN ON SAT...ALONG WITH SFC FLOW
RETURNING TO SRLY AS A WEAK SFC RIDGE MOVES THROUGH.  MAY SEE SOME
CLOUDS START TO FILTER IN ON SUN AHEAD OF THE NEXT TROUGH DIGGING
INTO THE WRN US...BUT CONTINUED SWLY FLOW AND SOME PRE-FRONTAL
WARMING SHOULD PUSH TEMPS WELL ABOVE CLIMO FOR THE WEEKEND.
ECMWF/GEM/GFS/GFS ENSEMBLES ARE IN AGREEMENT THAT A STRONG UPPER
TROUGH WILL DIG INTO THE WRN US BY LATE WEEKEND/EARLY NEXT
WEEK...WITH A COLD AIR PUSH BEHIND IT THAT WILL DROP OUR TEMPS NEAR
OR BELOW CLIMO.  HAVE HELD ONTO SOME SCHC/LOW CHC POPS AROUND
MON/TUES...BUT HAVE VERY LOW CONFIDENCE IN TIMING OF ANY PRECIP.
KEPT TEMPS CLOSER TO MEN GUIDANCE IN THE EXTENDED WITH GFS
OPERATIONAL RUN SO FAR OUT OF ALIGNMENT WITH THE ENSEMBLE MEMBERS.

MAYES

&&

.AVIATION...
FIRST GOOD SURGE OF WAA PRECIP WILL CONTINUE TO OVERSPREAD ALL
TERMINAL SITES FROM SOUTH-TO-NORTH THIS AFTERNOON. MUCH OF THE
ACTIVITY WILL INVOLVE MAINLY VFR CIGS AND VSBYS...WITH A FEW PASSING
POCKETS OF MVFR CONDITIONS WITH EMBEDDED THUNDER AND ELEVATED
MOISTURE FETCH TRYING TO SATURATE DOWNWARD. TIGHTENING PRESSURE
GRADIENT WILL INDUCE SOUTHEAST WIND GUSTS UP TO 25 MPH THROUGH
00Z...AND EVEN INCREASE TO 30 MPH OVERNIGHT. AFTER 00Z TONIGHT...
WAVES OF WIDESPREAD RAIN AND EMBEDDED THUNDER STILL LOOK ON TARGET
AT ALL TERMINAL SITES...WITH OCCASIONAL LOWERING OF BOTH CIGS AND
VSBYS INTO THE IFR REALM WITH THE PASSING MORE SUBSTANTIAL PRECIP
POCKETS...ESPECIALLY AFTER 02Z. SOME STRONG STORMS MAY IMPACT THE
BRL AND MLI TERMINAL SITES FROM 09Z-13Z OR SO...WITH HEAVY RAIN
DROPPING VSBYS TO UNDER 1SM AND POSSIBLY SOME LARGE HAIL.

12

&&

.HYDROLOGY...
MARENGO WILL CONTINUE TO BE FORECAST TO CREST NEAR MODERATE FLOOD
STAGE BY FRI AFTERNOON...BUT IS DEPENDENT ON MODERATE RAINFALL
AMOUNTS OCCURRING IN THE IOWA BASIN. LOCALLY HIGHER RAIN NEAR THE
GAGE SITE MAY PRODUCE QUICKER AND HIGHER JUMPS. THERE IS THE
POTENTIAL FOR MANY OF THE CENTRAL AND EASTERN IA RVR BASINS TO
EXPERIENCING SUBSTANTIAL/WIDESPREAD RAINFALL AMOUNTS THROUGH THU
MORNING. CURRENT RVR FCSTS ARE TAKING INTO ACCOUNT WIDESPREAD .8 TO
1.3 INCH RAINFALL AMOUNTS AND THE RUN-OFF THAT AMOUNT OF RAIN WILL
INDUCE THROUGH THU MORNING. THIS WILL PRODUCE RISES ABOVE ACTION
STAGE AT COLUMBUS JUNCTION/IOWA RVR...BRIGHTON/SKUNK RVR...AND CEDAR
RAPIDS/CEDAR RVR THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. QPF
OF 1.0 TO 1.5 INCHES MAY RAISE CONESVILLE/CEDAR RVR AND WAPELLO/IOWA
RVR TO NEAR OR ABOVE FLOOD STAGE BY EARLY NEXT WEEK. WITH THE QPF
UNCERTAINTIES...WILL STILL HOLD OF ANY FLOOD ADVISORIES OR WARNINGS
FOR NOW AT THESE SITES...BUT KEEP THEM UNDER ATTENTION. HAVE ALREADY
ISSUED A FLOOD ADVISORY FOR THE WAPSI NEAR DEWITT...AND SKUNK RVR
NEAR SIGOURNEY TAKING INTO ACCOUNT ARRIVING WATER FROM UPSTREAM AND
EVEN JUST MODERATE RAINFALL TONIGHT. HEAVIER RAIN OF 1.5 TO 2 INCHES
AND RUN-OFF THIS WOULD PRODUCE MAY WARRANT A FLOOD WARNING FOR THESE
SITES. HEAVY RAIN IN CENTRAL IA TONIGHT WILL ALSO PRODUCE RISES
COMING DOWN STEAM THROUGH THE SOUTHEAST IA FCST SITES ON THE DSM
RVR...BUT CURRENTLY THESE RISES ARE EXPECTED TO REMAIN BELOW FLOOD
ADVISORY STAGE.

12

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES/12
Hazardous weather outlook, Oct 17, 5:00 AM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED OCT 17 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
STORMS SOUTH OF INTERSTATE 80 THIS AFTERNOON AND TONIGHT.

RAIN AND THUNDERSTORMS WILL SPREAD OVER THE  ENTIRE OUTLOOK AREA FROM
SOUTHWEST TO NORTHEAST DURING THE AFTERNOON AND EARLY EVENING HOURS
AS A STRONG STORM SYSTEM MOVES TOWARD THE REGION. STRONG WINDS GUSTS
UP TO 35 MPH WILL BE POSSIBLE TONIGHT...ALONG WITH AREAS OF HEAVY
RAINFALL.  THE HEAVIEST RAINS...OVER 1 INCH...ARE EXPECTED TO FALL
OVER PORTIONS OF EASTERN IOWA...BUT ARE POSSIBLE IN ANY LOCATION.
LATE TONIGHT...A FEW STRONG TO SEVERE STORMS MAY MOVE ACROSS SOUTHERN
PORTIONS OF THE AREA...WITH THE PRIMARY THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORM PREDICTION CENTER HAS A MODERATE RISK OF SEVERE STORMS ON
THURSDAY FOR AREAS EAST OF THE MISSISSIPPI. WEST OF THE MISSISSIPPI
...THERE IS A SLIGHT RISK OF SEVERE STORMS. EMERGENCY MANAGERS AND
SPOTTERS SHOULD LISTEN TO LATER FORECASTS REGARDING THIS THREAT.

WINDY CONDITIONS ALONG WITH A CHANCE OF THUNDERSTORMS ARE EXPECTED
DURING THE DAY ON THURSDAY. BRISK WINDS ARE STILL EXPECTED THURSDAY
NIGHT INTO FRIDAY.

SIGNIFICANT RISES ON AREA RIVERS ARE EXPECTED BY NEXT WEEKEND DUE
TO THE RECENT HEAVY RAIN ACROSS IOWA. POTENTIAL RIVERS THAT MAY BE
AFFECTED ARE THE CEDAR...IOWA...WAPSIPINICON...SKUNK...AND DES MOINES
RIVERS.

LOOKING FURTHER OUT...ANOTHER FALL STORM SYSTEM COULD POTENTIALLY
AFFECT THE REGION SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED THIS EVENING OR LATE TONIGHT.
SPOTTER ACTIVATION IS ANTICIPATED FOR THURSDAY AFTERNOON.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 10:41 AM CDTRiver Flood AdvisoryDVNClinton, Scott16 days

Nearby

River Flood Warnings in Iowa, 2007Every river flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.